Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 17, 2004, 11:04 PM CDT for Rock County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2004, 11:04 PM CDT (04:04 UTC)
- Expired
- Apr 17, 2004, 11:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Rock County, MN
The radar
The Sioux Falls radar (KFSD), 40 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 549 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
113
WUUS53 KFSD 180404
SVRFSD
MNC133-180430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1104 PM CDT SAT APR 17 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCK COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 1130 PM CDT
* AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR BEAVER CREEK...OR ABOUT 6 MILES SOUTHWEST OF
LUVERNE...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LUVERNE AROUND 1110 PM CDT
HARDWICK AROUND 1125 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4359 9641 4351 9627 4370 9606 4385 9606
4385 9630
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:48 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 17, 8:48 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 848 PM CDT SAT APR 17 2004 .DISCUSSION... FIRST ROUND OF TSTRMS FIRED JUST EAST OF CWA ACROSS SOUTHERN MN...NOW DEVELOPMENT SHOWING JUST SOUTH OF IDA COUNTY...CLOSE TO WARM FRONT. WEST TO EAST WARM FRONT FROM NEAR KODX IN EAST CENTRAL NEBRASKA TO NEAR KOFK TO JUST SOUTH OF KSUX TO NORTH OF KEBS IN CENTRAL IA AT 01Z. EXPECT WARM FRONT TO PUSH NORTH TO BE NEAR NORTHERN PART OF FSD CWA BY 12Z. AIRMASS VERY UNSTABLE NEAR AND SOUTH OF WARM FRONT. STILL EXPECT TSTRMS TO FIRE NEAR WARM FRONT AS IT PUSHES NORTH...ESPECIALLY AFTER LOW LEVEL JET KICKS IN LATER TONIGHT. BEST ACTIVITY MAY WELL END UP ACROSS THE NORTHERN PART OF CWA TOWARD MORNING...BUT WILL NOT RULE OUT SCATTERED THUNDERSTORMS JUST ABOUT ANYWAY ACROSS CWA OVERNIGHT AS WARM FRONT AND LLJ BECOME MORE ACTIVE. MINOR CHANGES MADE TO GRIDS...AND ZONES IN GENERALLY GOOD SHAPE AT THIS TIME. WILL WORDSMITH THE ZFP BUT MAJOR CHANGES NOT EXPECTED. STILL LOOKS VERY WARM SUNDAY...WITH NEAR RECORD TEMPS POSSIBLE ACROSS SE PART OF CWA. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...FIRE WX WATCH SUN ZONES 040-055-056-060>062-065>067-068-071. MN...FIRE WX WATCH SUN ZONES 071-072-080-081-089-090-097-098. IA...FIRE WX WATCH SUN ZONES 001>003-012>014-020>022-031-032. NE...FIRE WX WATCH SUN ZONES 013-014. && HARMON
Hazardous weather outlook, Apr 17, 10:32 AM CDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 AM CDT SAT APR 17 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WARM FRONT WILL MOVE NORTH INTO THE AREA TONIGHT FOLLOWED BY A STRONG SOUTHERLY FLOW OF WARM AND MORE MOIST AIR. SCATTERED THUNDERSTORMS SHOULD DEVELOP LATER TONIGHT WITH A FEW SEVERE STORMS POSSIBLE...ESPECIALLY EAST OF INTERSTATE 29. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT ACROSS THE AREA ON SUNDAY AFTERNOON. AHEAD OF THIS FRONT THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AS TEMPERATURES RISE INTO THE 80S. THIS WILL RESULT IN A CHANCE FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ON SUNDAY INTO EARLY SUNDAY NIGHT. STRONG...DAMAGING WINDS WILL BE THE GREATEST THREAT WITH THESE STORMS FOLLOWED BY LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE ACROSS NORTHWEST IOWA. THE VERY STRONG SOUTH TO SOUTHWEST FLOW OF VERY WARM AIR SHOULD ALSO BRING AN EXTREME FIRE DANGER TO MUCH OF NORTHWEST IOWA AND ADJACENT PARTS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA BY SUNDAY AFTERNOON. A VERY HIGH FIRE DANGER IS EXPECTED IN THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT... && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 12:08 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 37 min |
| Apr 18, 12:44 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 31 min |
| Apr 18, 12:55 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 20 min |
| Apr 18, 1:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 45 min |
| Apr 18, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Rock | 49 min |
| Apr 18, 5:16 PM CDT | Tornado Warning | FSD | Nobles | 44 min |
| Apr 18, 5:34 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 26 min |
| Apr 18, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 46 min |
| Apr 18, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 44 min |
| Apr 18, 5:47 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 28 min |
| Apr 18, 5:55 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 35 min |
| Apr 18, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 43 min |
| Apr 18, 6:24 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 36 min |
| Apr 18, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 30 min |
| Apr 18, 6:35 PM CDT | Tornado Warning | FSD | Cottonwood | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.